EMS say increase in Narcan availability will save lives A mix of nearly 30 Shelton EMS and residents filled the Echo Hose Training Facility located on Howe Ave. in Shelton in order to learn how to properly administer Narcan as well other ways to help someone who is overdosing or battling an addiction to opiates. Director of Behavioral Health Services (Danbury), Joanne Montgomery, led the conversation and shared her own experience with battling an addiction. Montgomery is recovering from an addiction to opiates, has been clean for 22 years and said helping others battle their addictions has played a major role in her staying clean. \u201cI lost so many people from addiction that when I entered treatment the support from family and friends made the difference in being able to stay clean over the first two years,\u201d said Montgomery. The first two years of Montgomery\u2019s battle proved to be the hardest. Since she became ready to live free of her addiction she said she\u2019s channeled her energy into productive causes. \u201cFrom there everything I put into my addiction I put into being clean, including participating in activities in the community such as this informational meeting tonight,\u201d said Montgomery. With over 700 recorded deaths as a result of opioid overdoses in 2015, Montgomery said the time for action is now. Narcan\u2019s immediate counter effects to opiates have risen questions to whether or not it enables addicts to use more. Montgomery shut that question down. \u201cNo one who who is addicted to opiates wants anything to do with Narcan,\u201d said Montgomery. Everyone who attended the training session received a free overdose kit filled with two doses of Narcan as well as instructions on how to properly administer the opiate antidote. According to Montgomery, Narcan should be administered only when you believe a person has overdosed on opiates. Signs that someone is overdosing include: Deep snoring, very infrequent or not breathing, pale clammy skin, not responsive to stimulation (sternum rub). The effects of Narcan cause the person it is administered to to show signs of withdrawal. Some signs of withdrawal include: seizures, hives, nausea, or sweating profusely. With the possible side effects of Narcan sounding unpleasant to some, Montgomery said it gives some people another chance at living. Even with over 20 years of being clean, Montgomery said she keeps her past in mind everyday. \u201cI think as a recovering drug addict I need to remember where I came from because when you forget where you came from you\u2019ll go back there,\u201d said Montgomery. \u201cSo for me it\u2019s really important to show people in the community that recovery works and we do recover.\u201d Montgomery said she lives her life as proof that addicts can take control of their lives. She also said she understands the importance of helping others who are earlier on in their recovery process. \u201cI have a great life today. I have a great job, I\u2019m in my second year of my social work program which I\u2019ll be finishing my masters in May, I own my own home, I am a good upstanding community citizen and I just feel like someone has to give addicts a chance and stand up and say \u2018look, I did this and you can do it too\u2019,\u201d said Montgomery. \u201cI had great mentors through my recovery process, people that had gone before me and that\u2019s the whole idea of recovery. Someone who has more time than you guides newcomers and shows you the way. It\u2019s our responsibility to help newcomers and help them to find their way as someone once helped us,\u201d she added. When a person is in the earlier stages of addiction, Montgomery said you will begin to see their behaviors change. \u201cYou\u2019ll see they\u2019ll become constantly late for work, they\u2019re missing school, sleeping a lot, stealing, lying, being manipulative,\u201d said Montgomery. She attributes a parent\u2019s involvement in their child\u2019s life as being a deciding factor to whether or not a person overcomes their addiction. \u201cBe a part of the child\u2019s life, don\u2019t feel like you\u2019re being intrusive because it\u2019s your job as a parent to make sure your child is safe,\u201d said Montgomery. She described the journey of battling an addiction to opiates as a rollercoaster ride and said although it\u2019s exhausting, it\u2019s important to not give up hope. \u201cRecovery is possible and your life is worth it,\u201d said Montgomery. For more information or resources to those seeking help, you can contact Joanne Montgomery at email@example.com.\u00a0 The upcoming session will be on Friday, Sept. 9 at 6:30 p.m. in the Echo Hose Training Facility located at 286 Howe Avenue, Shelton.